Study Finds Another Negative Side Effect Of PPI Usage, This Time Linked To Increased Risk Of Acute Gastroenteritis
Despite numerous emerging studies showing the various side effects of PPIs
(proton pump inhibitors
) that many ‘lazy doctors’ have been prescribing patients much to the detriment of the patients’ long term health, the USA FDA and other regulatory bodies worldwide have yet to modify and issue box or label warnings on PPIs or even take it off the market.
Studies have shown that PPI
usage is linked with kidney failure, cardiovascular issues, cholangitis, cognitive issues, gastric cancer, etc.
One of the major issues is that once a person is prescribed PPIs
and start taking it, the whole digestive system changes and trying to get off PPIs
at a later stage is extremely difficult as you suffer serious conditions such as extreme acidity, abdominal pains, fatigue, headaches etc (weaning off PPIs is worse than going through a ‘cold turkey’ treatment going off opioids!)
A new study has now shown that those taking PPIs
have a higher risk of illness from a stomach bug.
or Proton pump inhibitors
include medications such as Nexium, Prevacid, Protonix, Miracid and Prilosec.
The new study from France found that people who took these acid-relieving medications were about 80% more likely to get a bout of stomach flu. The findings were published Nov. 27 in JAMA Network Open
Proton pump inhibitors
are sold over-the-counter in the United States and are supposed to be used for the short-term relief of heartburn symptoms. For a long time, these meds were considered to be very safe, but more recent research suggests they have some concerning side effects.
Dr Mina Tadrous, a scientist with Women's College Hospital in Toronto and who wrote an editorial accompanying the study, told Thailand Medical
News, "Very few people need to be on PPIs
long term, but people do end up on them chronically. And now we're finding that the drugs are not as safe as we thought. They interact with a bunch of drugs. There are some nutritional concerns. There's an increased risk of fracture and an increased risk of infection”
Dr Mina Tadrous said people need to have a discussion with their doctor if they're taking these medications. For people with certain conditions, the benefits of the drugs may still outweigh the risk.
Typically, stomach flu or what doctors call acute gastroenteritis is usually a short-lived illness caused by a virus. Symptoms include vomiting and diarrhea, according to the U.S. National Institutes of Health.
The medical researchers, led by Ana-Maria Vilcu of Sorbonne University in Paris, compared information from a French national database. They looked at more than 233,000 people taking PPIs
continuously and compared them to nearly 627,000 French adults who were not taking those drugs. When the investigators looked at the 2015-2016 winter virus season, they noted that people who took<
;strong> PPIs all the time were 80% more likely to get the stomach flu.
There are a number of plausible reasons how taking PPIs
might increase the risk of infection, but the most likely is that they reduce acid, and that stomach acid probably plays a role in keeping the viruses at bay.
Dr Mina Tadrous suggested, "If you reduce acids, you change the intestinal flora [the beneficial bacteria in the gut known as the microbiome], making you more susceptible to infections."
Dr Tadrous said that people should be open to the idea of discontinuing PPI
therapy if it's not clearly necessary.
Individuals who likely need long-term PPI
therapy include people who need to take nonsteroidal anti-inflammatory drugs long-term to help prevent ulcers. Also, people with conditions such as severe esophagitis, Barrett esophagus, idiopathic chronic ulcer, difficult-to-control gastroesophageal reflux disease (GERD), Zollinger-Ellison syndrome, and some people with bleeding ulcers, according to the editorial.
For patients who might not need PPIs
, Tadrous said dietary changes can help. That includes changing the types of foods you eat, when you eat and how much you eat, he said.
News has been advocating and campaigning for the ban of PPIs
for a long time now. Below please find a list of past studies and articles on PPIs
usage negative side effects:
Reference: Association Between Acute Gastroenteritis and Continuous Use of Proton Pump Inhibitors During Winter Periods of Highest Circulation of Enteric Viruses, Ana-Maria Vilcu, MSc1; Laure Sabatte, MD1; Thierry Blanchon, MD, PhD1; et alCécile Souty, PhD1; Milka Maravic, MD, PhD2,3; Magali Lemaitre, PhD2; Olivier Steichen, MD, PhD4,5; Thomas Hanslik, MD, PhD1,6,7
JAMA Netw Open. 2019;2(11):e1916205. doi:10.1001/jamanetworkopen.2019.16205